Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Subalgebras of free algebras

Authors: A. A. Mikhalev, V. E. Shpilrain and A. A. Zolotykh
Journal: Proc. Amer. Math. Soc. 124 (1996), 1977-1984
MSC (1991): Primary 17B01; Secondary 16S10, 13F20
MathSciNet review: 1350957
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We use non-commutative Jacobian matrix to get information on finitely generated subalgebras of a free Lie algebra. In particular, we show that the rank of such a subalgebra is equal to the left rank (i.e., to the maximal number of left independent rows) of the corresponding Jacobian matrix; this also yields an effective procedure for finding the rank of a finitely generated subalgebra.

References [Enhancements On Off] (What's this?)

  • 1. H. Bass, E. H. Connell, and D. Wright, The Jacobian conjecture: reduction of degree and formal expansion of the inverse. Bull. Amer. Math. Soc. (N. S.) 7 (1982), no. 2, 287--330. MR 83k:14028
  • 2. J. S. Birman, An inverse function theorem for free groups. Proc. Amer. Math. Soc. 41 (1973), 634--638. MR 48:8632
  • 3. P. M. Cohn, Free Rings and Their Relations. 2nd Ed. Academic Press, London--New York, 1985. MR 87e:16006
  • 4. W. Dicks and J. Lewin, A Jacobian conjecture for free associative algebras. Comm. Algebra 10 (1982), 1285--1306. MR 83j:16046
  • 5. R. H. Fox, Free differential calculus. I. Derivations in free group rings. Ann. of Math. (2) 57 (1953), 547--560. MR 14:843d
  • 6. H. Matsumura, Commutative Algebra. W. A. Benjamin Co., New York, 1970. MR 42:1813
  • 7. A. A. Mikhalev and A. A. Zolotykh, Rank of an element of the free Lie ($p$-)superalgebra. Doklady Akad. Nauk 334 (1994), no. 6, 690--693 (in Russian; English translation: Russian Acad. Sci. Dokl. Math. 49 (1994), no. 1, 189--193). MR 95a:17009
  • 8. A. A. Mikhalev and A. A. Zolotykh, Rank and primitivity of elements of free color Lie ($p$-)superalgebras. Internat. J. Algebra and Comput. 4 (1994), 617--655. MR 95k:17003
  • 9. C. Reutenauer, Applications of a noncommutative Jacobian matrix. J. Pure Appl. Algebra 77 (1992), 169--181. MR 93a:16021
  • 10. C. Reutenauer, Free Lie Algebras. Clarendon Press, Oxford, 1993. MR 94j:17002
  • 11. A. H. Schofield, Representations of Rings over Skew Fields. London Math. Soc. Lecture Note Ser. 92 (1985). MR 87c:16001
  • 12. A. I. Shirshov, Subalgebras of free Lie algebras. Mat. Sb. 33 (1953), 441--452 (in Russian). MR 15:596d
  • 13. V. Shpilrain, On generators of $L/R^{2}$ Lie algebras. Proc. Amer. Math. Soc. 119 (1993), 1039--1043. MR 94a:17002
  • 14. V. Shpilrain, On monomorphisms of free groups. Arch. Math., 46 (1995), 465-470. CMP 95:12
  • 15. U. U. Umirbaev, Partial derivations and endomorphisms of some relatively free Lie algebras. Sib. Math. J. 34 (1993), 1161--1170. MR 95d:17002
  • 16. U. U. Umirbaev, Some algorithmic questions of associative algebras. Algebra and Logic 32 (1993), 450--470. MR 95e:03128
  • 17. U. U. Umirbaev, Primitive elements of free groups. Russian Math. Surveys 49 (1994), no. 2, 184--185. CMP 94:14
  • 18. U. U. Umirbaev, On the rank of elements of free groups. Fundamentalnaya i Prikladnaya Matematika 2 (1966), 313--315. (Russian)
  • 19. A. V. Yagzhev, Algorithmic problem of recognizing automorphisms among endomorphisms of free associative algebras of finite rank. Sib. Math. J. 21 (1980), 142--146. MR 81d:08006

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 17B01, 16S10, 13F20

Retrieve articles in all journals with MSC (1991): 17B01, 16S10, 13F20

Additional Information

A. A. Mikhalev
Affiliation: Department of Mechanics and Mathematics, Moscow State University, Moscow 119899, Russia

V. E. Shpilrain
Affiliation: Fakultät für Mathematik, Ruhr-Universität Bochum, 44780 Bochum, Germany
Address at time of publication: Department of Mathematics, University of California, Santa Barbara, California 93106

A. A. Zolotykh
Affiliation: Department of Mechanics and Mathematics, Moscow State University, Moscow 119899, Russia

Received by editor(s): January 9, 1995
Additional Notes: The first and third authors were partially supported by the Russian Foundation for Fundamental Research, by the International Science Foundation, and by INTAS
The second author was supported by MINERVA Fellowship.
Communicated by: Lance W. Small
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society